This topic is now archived and is closed to further replies.

accutane 14-Year-Old Son About To Start Accutane

27 posts in this topic


The first couple of months are the worst especially the inital breakout.

My son fisihed his course on 31st July, he is totally clear and the best part was that at the end he said "Thanks Dad, that was a great idea", what more can you ask for

Hope things are going well

Thanks! Things are going ok. He just started week 3 and the initial break-out is happening. It is pretty bad and I feel so sorry for him, especially since today was the first day of school. He has a good attitude though and is keeping his thoughts on the bigger picture. Skin and scalp are drying out and lips of course. The doctor is going to keep him on 40 mg for the first two months. I hope this breakout starts to calm down soon.

Share this post

Link to post
Share on other sites

Hi everyone. I should probably make a separate blog but just wanted to update you on how my son is doing. He has completed 3 weeks of treatment (40 mg per day) and is starting his 4th week today. He started the initial breakout and dry skin/lips toward the end of the first week. The breakout has gotten worse, mostly whiteheads but the whole area is red and inflamed. His problem areas were always his forehead and chin but the breakout seems to be concentrated on the sides of his face and cheeks. He is bummed about that because he never really had acne in these areas before. He also got more acne on his chest and upper back but not too bad.

His lips and around his mouth have been the driest. He is using Cetaphil Daily Advance lotion on his face and that seems to work well. For the lips he is using Aquaphor Lip Repair and if needed, regular Aquaphor on top of that. The lip repair is better first because it has other things that moisturize and then putting the petroleum (which is what Aquaphor basically is) on top seals in the moisture. His ears have also been really dry and we have to be careful to keep them moisturized at all times. He has a little patch of eczema on the back of his neck that keeps flaring up and then going down. I use cortisone cream on this as needed and keep it moisturized.

He has not experienced any of the nosebleeds yet (knock on wood) but maybe this is because he uses a saline mist in his nose at least twice a day (morning and before bed). It's just plain saline (no steroids or anything like that) and it seems to do a good job of keeping his nasal passages moist. We are also going to set up a humidifier in his room.

He experienced some pretty severe skin shedding and itching on his scalp. Rubbing jojoba oil in his scalp at night seemed to help a bit and I switched him to Ojon moisturizing shampoo and conditioner. They are expensive but really do the job. Keeping the scalp moisturized seems to be the key to avoiding the itching and drying out that causes flakes.

The doctor plans on keeping him at 40 mg/per day for the first two months and then bumping him up to 60 mg/per day. I'm assuming more side effects happen at that dose. Does anyone have any insight on that?

His attitude is good so far, although he is bummed out about the breakout right now.

Share this post

Link to post
Share on other sites